Mom's now a zombie from Depakote and Seroquel. Any suggestions?

Follow
Share

My mother's memory care facility had their resident doctor prescribe Depakote 2 times daily and Seroquel at night. My mother has always been feisty and independent. She was diagnosed with vascular dementia 2 years ago, and finally had to go into a facility. Her behavior became combative, physically aggressive, and she was very agitated. My concern now is that she is too passive. I thought Depakote had quit recommending use for this with dementia. Any suggestions would be greatly appreciated.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
5

Answers

Show:
My mom is feisty too and when the memory care facility wanted to knock her out with seroquel during the day I stopped it and returned her care to outside physicians

I understand that this option is not available to everyone and there will come a time when I can no longer take mom out to see her own doctors but even so we've had to switch her anti-psych drug and she is now taking risperdal

She is more docile but still feisty and she is more confused than she was a year ago

All of these drugs carry FDA black label warnings not to use in elderly dementia patients so one has to get beyond that hurdle when deciding what to do - for me I didn't want mom asleep during the day or put at greater risk for falls than she already is

Let's us know what the doctor says
Helpful Answer (1)
Report

Thanks so much-will meet with her doctor next week. She's a zombie rather than docile, which is my major concern. Her once vibrant personality is gone, and I realize it's the disease, too.
Helpful Answer (2)
Report

What BarbBrooklyn said!

The same drug works differently in different people. This is especially true with drugs that treat the brain, and doubly true when the brains are damaged.

The doctor's care plan was reasonable. It just doesn't work for your mom's particular brain. Perhaps fine-tuning the dosages will make it effective. Or perhaps other drugs should be tried.

This is extremely common. Don't lose faith in that doctor. Work with him or her to make adjustments. Only if the doctor or the facility is unwilling to make adjustments would I consider a second opinion.
Helpful Answer (2)
Report

Sorry to hear about your mom's condition. Please don't hesitate to talk to the doctor our her medications and dosage. I get so angry when doctors under estimate the possibility of side effects. Seek a second and third opinion of necessary. If the facility is unresponsive or uncooperative about your concerns, I would look at moving your mother.
Helpful Answer (1)
Report

You need to talk to the prescribing doctor about titrating the dosages.

Is your mom "Zombie-like" or docile? There is a big difference , at least in my mind, between those two states. Perhaps now that her agitation and aggression are being treated, the doctor can dial back the dosage to see if a lower dosage can prevent the untoward behavior and leave her still "feisty".
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.